|can i switch med?
Nov 22, 2008
dear doc, Hiv since 1998 my t cell were 358 and my viral load 318.000 when i started my first treatment with trizivir I had no side effect and my tcell were about 500 and undetectable.After 8 years because of lipoatrophy i switch to sustiva and epzicom.I am still undetectable and my t cell are about 500.It's been about 2 years now and i cannot take the side effect no more.I cannot sleep(i try sleeping peel ambien and lunesta but give me more side effect)My mental is not what i use to be period.I really try hard to stay on it but today i give up.My general docteur do not support me for a switch,he is telling me that it is going to be hard to find a new treatment.Before i make an appointment with a hiv specialist i would like to know what would be your verdict.What med should i try?in advance thank you.
| Response from Dr. DeJesus
Efavirenz (Sustiva) is a well known cause of sleep disturbance. Although most patients are able to overcome these sleep difficulties, others need help from sleep-aids. A few patients are not able to tolerate these symptoms, and should be considered candidates for a switch approach. It seems that your description fits into this last category.
Switching virologically controlled patients is fairly easy these days with the treatment that we have available. For example, you could potentially do very well switching off Sustiva to nevirapine (Viramune) that although it is not recommended for patients with high CD4 count; this relative contraindication does not apply to you because you already have an undetectable viral load.
Another possibility is for you to switch to a boosted protease inhibitor. There are several protease inhibitor options, once and twice a day in this category, including atazanavir (Reyataz), darunavir (Prezista) and lopinavir (Kaletra); another possibility will be to switch the Sustiva for raltegravir (Isentres) a new drug given twice a day but very well tolerated..
There is no reason why you need to continue to tolerate these symptoms any longer. Many studies have clearly documented the safety and benefits of switching a patient that is virologically controlled, like you, especially if you are having significant side effects with the treatment you are currently taking. Good luck!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Tingling In Feet An Acute Symptom Of HIV?
- Itchy Rash Sign Of Seroconversion
- Loose Stool Worried It Could Be Ars
- Flu Symptoms After Swallowing Cum Worried I Have HIV
- Itchy Balls After Oral Sex Hooker Does It Mean I Have HIV
- Oral Ulcers After Unprotected Oral Sex Without Ejaculation Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.